Sudden high bp and hot flashes!

by Jacqui
(Germany)

I'm 51 and am peri-menopausal. I haven't had a period since last October. About 3 months ago, I started with really bad hot flashes (several per hour incl through the night) and my blood pressure went through the roof. Up to this point I was always in the 110/60 bp range - now I have readings as high as 160/110. My doc immediately prescribed bp tablets (even though I told him I felt it was hormone related), but I hate the way they make me feel. I much prefer natural rather than chemical solutions to problems.

I get anxious over nothing and have heart palpitations and insomnia.

Given the regular menopause symptoms and the sudden high blood pressure, I started to research hormones and high bp and found this site. I'm wondering if it's progesterone deficiency?

Comments for Sudden high bp and hot flashes!

Click here to add your own comments

May 10, 2013
Sudden high bp and hot flashes!
by: Wray

Hi Jaqui It could well be, your symptoms sound all too familiar. We have more info on our Peri-menopause page. We also have a page on Hot Flushes you could look through. Although always blamed on low oestrogen, this has never made much sense to me. They start while in Peri-menopause when we have dropping progesterone levels as we no longer ovulate each month. But our oestrogen levels are in the normal range as the ovaries still secrete this and testosterone. Oestrogen stimulates calcium entry into cells, calcium is an excitatory mineral causing muscles to contract, which can raise BP, see here. Progesterone protects against calcium induced excitotoxicity, see here. Oestrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here, here, here, here and here. A lack of vitamin D reduces the benefits of progesterone, plus causing a rise in BP. Oestrogen causes water retention, i.e. it increases water within the tissues. This would in effect cause blood volume to drop. When blood volume is low, the kidneys secrete renin. Renin stimulates the production of angiotensin. Angiotensin causes blood vessels to constrict resulting in increased blood pressure. Angiotensin also stimulates the secretion of the hormone aldosterone from the adrenal cortex. Continued below

May 10, 2013
Sudden high bp and hot flashes! Part 2
by: Wray

Hi Jaqui Aldosterone causes the tubules of the kidneys to increase the reabsorption of sodium and water. This increases the volume of fluid in the body, which also increases blood pressure. Progesterone inhibits the secretion of aldosterone by binding to the same receptor sites. If the renin-angiotensin-aldosterone system is too active, blood pressure will be too high. Angiotensin is a potent vasoconstrictor of arterioles. A lack of vitamin D can also cause the renin-angiotensin-aldosterone system to kick in, see here, here, here, here here and here. Please have a vitamin D test done. A lack of progesterone and vitamin D also cause sleep problems, see here and here. And here, here and here. Take care Wray

May 10, 2013
Thanks Wray!
by: Anonymous

Thanks Wray! I knew it all had to be linked. The doc here just said, oh well, it happens to us all and prescribed meds - I hate taking meds! He gave me diet sheets and told me to exercise more - the standard blurb. I eat well (little to no processed foods, very little salt), don't drink, don't smoke and I exercise 5 days a week. I only drink soy milk (but in my case, the soy isn't alleviating the hot flashes...then again, maybe it is, and they'd be a lot worse without it!)

Vitamin D could be a problem. Not only because of diet, but also we've had a very long, grey winter here. I'll ask about that at my appt next month.

I'm also hoping that the progesterone cream will help. It should be here within a week or two. I've also started drinking beet juice to help with the bp.

I'm determined to do this without chemical drugs.

Thanks again!

May 15, 2013
Thanks Wray!
by: Wray

Hi Jaqui I'm glad it all made sense to you, as it was rather convoluted! That's a typical response, "it happens to us all". I would avoid the soy milk, in fact anything containing soy, it's not a good food, see here. It is oestrogenic too. An excess, or long term use, can cause adverse affects, see here, here, here and here. Very pleased you're going to have a vitamin D test, we're finding this is a major problem with most of us, we all have too little. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. I'm relieved you are determined to avoid drugs, it's a typical reaction by the medical profession to dish them out. Our problems etc are not caused by a drug deficiency, but by a lack of some nutrient or an overload of toxins. Let me know how you get on. Take care Wray

May 17, 2013
The cream is here
by: Anonymous

The cream has arrived - thanks! I can't wait to get started. I was on a train earlier today and was talking to the man next to me when I had the most awful hot flash - sweat was pouring down my face. Very embarrassing!

I'll let you know how it goes.

Thanks!

May 24, 2013
The cream is here
by: Wray

Hi Jaqui I know how you feel! Even the depression I had was not as awful as the flushes. I remember being in a car on a winters day and asked for all the windows to be opened as I started to strip off clothes! As you can imagine my request was not met. Would like to know how you get on. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...